Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 23, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Apr 27, 2018, 3:41 PM HST for Hawaii County, Hawaii. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2018, 3:41 PM HST (01:41 UTC)
- Expired
- Apr 29, 2018, 3:38 PM HST
- In force
- 48 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
346 WWHW70 PHFO 280141 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 341 PM HST Fri Apr 27 2018 ...WIND ADVISORY THROUGH SATURDAY NIGHT FOR BIG ISLAND SUMMITS... .Strong winds associated with an upper level trough are expected to produce advisory level winds over the summits through Saturday night. HIZ028-281445- /O.NEW.PHFO.WI.Y.0023.180428T0141Z-180429T1600Z/ Big Island Summits- 341 PM HST Fri Apr 27 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Sunday. * WINDS...Southwest 25 to 45 mph with localized gusts over 65 mph. * TIMING...Through Saturday night. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Burke
4 follow-up statements
673 WWHW70 PHFO 281332 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 332 AM HST Sat Apr 28 2018 ...WIND ADVISORY THROUGH SUNDAY MORNING FOR BIG ISLAND SUMMITS... .Strong winds associated with an upper level trough are expected to produce advisory level winds over the Big Island summits through early Sunday morning. HIZ028-290245- /O.CON.PHFO.WI.Y.0023.000000T0000Z-180429T1600Z/ Big Island Summits- 332 AM HST Sat Apr 28 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY FOR THE BIG ISLAND SUMMITS... * WINDS...Southwest 35 to 50 mph with localized gusts over 60 mph * TIMING...Through early Sunday morning. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ RCB
439 WWHW70 PHFO 290139 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 339 PM HST Sat Apr 28 2018 ...WIND ADVISORY THROUGH MONDAY NIGHT FOR BIG ISLAND SUMMITS... .Strong winds associated with an upper level trough will continue to produce advisory level winds over the Big Island summits through Monday night. Winds may increase to High Wind Warning levels Sunday night and Monday. HIZ028-290945- /O.EXT.PHFO.WI.Y.0023.000000T0000Z-180501T1600Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 339 PM HST Sat Apr 28 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY... * WINDS...Southwest 35 to 50 mph with localized gusts over 60 mph. Stronger winds are possible Sunday night and Monday. * TIMING...Through Monday night. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Burke
992 WWHW70 PHFO 291321 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 321 AM HST Sun Apr 29 2018 ...WIND ADVISORY THROUGH MONDAY NIGHT FOR BIG ISLAND SUMMITS... .Strong winds associated with an upper level trough will continue to produce advisory level winds over the Big Island summits through Monday night. Winds may increase to High Wind Warning levels tonight and Monday. HIZ028-300230- /O.CON.PHFO.WI.Y.0023.000000T0000Z-180501T1600Z/ Big Island Summits- 321 AM HST Sun Apr 29 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WINDS...Southwest 35 to 50 mph with localized gusts over 60 mph. Stronger winds are possible tonight and Monday. * TIMING...Through Monday night. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Jacobson
055 WWHW70 PHFO 300138 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 338 PM HST Sun Apr 29 2018 ...HIGH WIND WARNING THROUGH MONDAY NIGHT FOR BIG ISLAND SUMMITS... .Very strong winds associated with an upper level trough will produce warning level winds over the Big Island summits through Monday night. HIZ028-301445- /O.UPG.PHFO.WI.Y.0023.000000T0000Z-180501T1600Z/ /O.NEW.PHFO.HW.W.0012.180430T0138Z-180501T1600Z/ Big Island Summits- 338 PM HST Sun Apr 29 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Tuesday. The Wind Advisory is no longer in effect. * WINDS...Southwest 45 to 65 mph with localized gusts over 70 mph. * TIMING...Through Monday night. * IMPACTS...Travel to the summits is not recommended until winds have subsided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 27, 9:53 AM HST, 5 hours 48 minutes earlier.
Area forecast discussion, Apr 27, 9:53 AM HST, 5 hours 48 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 953 AM HST Fri Apr 27 2018 .SYNOPSIS... A developing front will move down the island chain today through Saturday, then stall near the Big Island Saturday night and Sunday. Clouds and passing showers can be expected along and ahead of the front as it moves across the area. A cooler and drier airmass will fill in behind the front. Moisture associated with the front may linger over The Big Island into early next week. && .DISCUSSION... Radar shows an area of showers moving up over Molokai, Lanai and eastern Oahu. Also a few showers can be seen just west of Kauai. The rest of the state is generally dry at the present time. A rather strong area of low pressure both at the surface and aloft can be seen spinning several hundred miles north of the state. A cold front is developing from the low and extends south to a position just west of Kauai. The front will move across Kauai today accompanied by some light to moderate rainfall. The front is forecast to reach Oahu later this afternoon and evening accompanied by passing showers. The front will then move across Maui County tonight and early Saturday then reach The Big Island sometime on Saturday. Most of the showers will be light to moderate in intensity but a few heavy showers are possible with ahead and along with the frontal passage over Oahu and Maui County. Thunderstorms are not expected as the best upper level dynamics remain north of the state. Behind the front, drier northerly flow will develop with a cooler airmass filling in. However moisture associated with the front may linger over The Big Island keeping things rather wet there into early next week. Some snow is possible over the summits as well. The low will remain north of the area into early next week. Another weak front is forecast to move into Kauai Sunday night and Monday with some light showers expected with its passage especially along north facing slopes. This front is forecast to weaken significantly and dissipate by the time it reaches Oahu. Northerly flow will continue through Monday night with light trade winds expected to return on Tuesday. As we head into the second half of next week, a strong upper level short wave trough is forecast to dig down northwest of the state. Models indicate a wetter weather pattern setting up as moisture gets drawn up from the south as well as moisture from the old front moving in from the east. Details on timing, location and rainfall intensities will need to be fine tuned as we get closer to the event. && .AVIATION... Most of the instability seems to be focused on the middle islands of Molokai and Lanai this morning. This is where we are observing lower ceilings and the best chance for rain this morning. This will continue into the afternoon and evening hours. AIRMET Sierra is in effect for mountain obscurations for Molokai and Lanai. This AIRMET may need to be extended to portions of Maui and possibly Oahu later in the day if shower development is significant enough, but with the lack of sunshine, this may not be necessary. && .MARINE... A developing low north of the islands will bring a front through the island chain over the next couple of days. Heavier showers will occur near Oahu and Maui County today through tonight. The front is expected to stall near the Big Island Saturday night and Sunday, with moisture lingering there during the first part of next week. Northerly winds behind the front will approach SCA criteria as winds accelerate around the terrain. The low will send a mix of swells toward the islands this weekend into next week, with associated seas rising above 10 feet in most zones late Sunday and into Monday. A moderate, long-period NNW swell will peak today with surf heights remaining below advisory levels. The aforementioned low developing north of the islands will remain in place until early next week, but its evolution will dictate the amount of swell/surf that arrives in the islands and remains somewhat uncertain. Current indications are that a fairly significant, but poorly organized, swell will produce advisory-level surf along exposed north and west facing shores, with the peak of the swell around Sunday. Several pulses of small south swells are expected over the next week or so, with a peak in swell energy Sunday. Rough and choppy surf along east facing shores will diminish as the trades weaken. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && Synopsis/Discussion...Burke Aviation...Chevalier Marine...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 3:25 PM HST | Small Craft Advisory | HFO | 3 days | |
| Apr 28, 3:22 AM HST | High Surf Warning | HFO | Kauai | 48 hr |
| Apr 28, 3:22 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 60 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.